Hail, Midland
- When
- March 23, 9:45 PM CST to 9:50 PM CST
- Where
- Midland County, Midland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.000, -102.080
An upper trough was approaching West Texas from the west with an upper ridge over the southeast part of the country. A surface trough and a dryline were across the Upper Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was approaching West Texas from the west with an upper ridge over the southeast part of the country. A surface trough and a dryline were across the Upper Trans Pecos. Good low-level moisture was present to the east of the dryline as well as high lapse rates and wind shear. These conditions, along with good upper lift over the region, aided in the development of large hail across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 9:15 PM CST, 30 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1015 PM CDT Thu Mar 23 2017
.UPDATE...
Update to remove high wind highlights except for GDP Mtns and to
cancel RFW.
&&
.DISCUSSION...
Winds are decreasing although still windy in a few places as front
moves east across the area. Southerly LLJ will keep winds up
across the east for few more hours.
Also we have opted to cancel RFW, as conditions have abated. Per
satellite we detected a few fires in the area today including;
along I-10 east of Van Horn, near Orla, sw of Seminole and se of
Wink.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 75 45 78 / 40 10 0 0
Carlsbad 46 77 42 80 / 0 0 0 0
Dryden 53 81 50 84 / 10 0 0 0
Fort Stockton 50 78 48 81 / 10 0 0 0
Guadalupe Pass 40 66 43 74 / 0 0 0 0
Hobbs 44 72 40 75 / 0 0 0 0
Marfa 38 67 35 77 / 0 0 0 0
Midland Intl Airport 49 77 47 78 / 10 0 0 0
Odessa 48 77 47 78 / 10 0 0 0
Wink 48 78 44 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 8 AM MDT Friday through Friday afternoon
for Guadalupe Mountains-Southeast Plains.
High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
of Eddy County.
TX...Fire Weather Watch from 9 AM CDT /8 AM MDT/ Friday through
Friday evening for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1018 PM CDT Thu Mar 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1018 PM CDT Thu Mar 23 2017 /918 PM MDT Thu Mar 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Strong southwest to west winds will continue in the Guadalupe Mountains, where a High Wind Warning remains in effect. A few thunderstorms are possible across the northern Permian Basin tonight. Primary threats are gusty wind and small hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong west winds are expected to continue in the Guadalupe Mountains Friday. A High Wind Warning is in effect. Critical fire weather conditions will be possible again Friday, across all areas. A Fire Weather Watch is effect. Sunday, critical fire weather conditions will be possible in the Guadalupe Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT THU MAR 23 2017
TXZ050-051-061-062-240430-
Midland TX-Martin TX-Andrews TX-Ector TX-
1038 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
1130 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles west of Midland,
moving northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Midland Airpark and Mission Dorado.
THIS INCLUDES Interstate 20 between mile markers 124 and 141.
LAT...LON 3188 10229 3204 10234 3220 10217 3209 10204
3195 10198
TIME...MOT...LOC 0337Z 240DEG 48KT 3200 10223
49The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680131, 680130.